Winter Storm, Judith Basin
- When
- December 12, 12:00 PM MST to December 13, 9:03 PM MST
- Where
- Judith Basin forecast zone
- Reported by
- COOP Observer
Nine inches of snow fell at Stanford.
An arctic cold front moving across North Central Montana brought snow and cold temperatures to the area. Snow accumulations in excess of 8 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An arctic cold front moving across North Central Montana brought snow and cold temperatures to the area. Snow accumulations in excess of 8 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 12, 10:30 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 AM MST SAT DEC 12 2009 AVIATION DISCUSSION UPDATED .UPDATE... A SURFACE COLD FRONT HAS ALREADY PASSED GREAT FALLS AND CONTINUES TO MOVE SLOWLY SOUTH. SNOW HAS BEGUN OVER THE NORTHERN PORTION OF THE CWA AND WILL ALSO CONTINUE TO MOVE SOUTH. EXPECTING BREEZY CONDITIONS WITH LIGHT SNOW THROUGHOUT THE DAY ACROSS THE CWA. DROPPED QPF WHICH IN TURN DROPPED SNOW TOTALS FOR MANY LOCATIONS AS THE MODELS WERE NOT SHOWING HIGH AMOUNTS OF PRECIPITABLE MOISTURE ON THE MORNING RUN. WILL EXTEND ALL WINTER PRODUCTS DURING THE DAY. && .AVIATION... UPDATED 1730Z. SURFACE COLD FRONT...CURRENTLY JUST NORTH OF A KHLN TO KLWT LINE...WILL CONTINUE TO PUSH SOUTHWARD TODAY. AREA OF LIGHT SNOW BEHIND THE FRONT WILL SPREAD SOUTH AS WELL...BRINGING GRADUALLY LOWER CEILINGS/VIS...WITH MTN PEAKS BECOMING OBSCURED. EXPECT MIX OF IFR/MVFR/VFR CONDITIONS FROM NORTH TO SOUTH THIS AFTN BECOMING WIDESPREAD MVFR/IFR THIS EVENING THROUGH TONIGHT. WINDS WILL TURN NORTH-NORTHEAST AFTER FRONTAL PASSAGE AND GENERALLY REMAIN AROUND 10 KTS...EXCEPT FROM KCTB TO KHVR WHERE GUSTS WILL BE 20 TO 25 KTS THIS AFTN. WARANAUSKAS && .PREV DISCUSSION... /ISSUED 445 AM MST SAT DEC 12 2009/ SATURDAY THROUGH MONDAY...AN ARCTIC COLD FRONT WILL MOVE OVER THE AREA THIS MORNING BRINGING COLDER TEMPERATURES AND SIGNIFICANT SNOWFALL BEHIND IT. TEMPERATURES WILL DROP BACK BELOW ZERO OVERNIGHT ACROSS THE HIGH PLAINS...WITH POOR TEMPERATURE RECOVERIES SUNDAY DURING THE DAY DUE TO SNOW FALL AND CLOUD COVER. HIGH TEMPERATURES ACROSS MUCH OF THE HIGH PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA WILL STRUGGLE TO BREAK BACK ABOVE ZERO DEGREES. NORTH WINDS WILL MAKE THE SITUATION WORSE BRINGING WIND CHILL TEMPS BETWEEN -20 AND -40 DEGREES ALONG WITH REDUCED VISIBILITIES DUE TO THE BLOWING SNOW. SNOWFALL AMOUNTS THROUGH THE WEEKEND WILL LIKELY TOTAL 4 TO 10 INCHES IN THE HIGH PLAINS WITH 10 TO 20 INCHES IN THE MOUNTAINS. BECAUSE OF THESE CONDITIONS A WINTER STORM WARNING WILL BE ISSUED FOR AREAS ABOVE 5000 FEET IN NORTH CENTRAL AND CENTRAL MONTANA. AREAS BELOW 5000 FEET WILL BE IN A WINTER WEATHER ADVISORY. FOR MORE INFORMATION PLEASE SEE THE HAZARDOUS WEATHER OUTLOOK...OR THE APPROPRIATE WARNING/ADVISORY. DUE TO THE ARCTIC COLD FRONT BEING SHALLOW THE AMOUNT OF COLD AIR MOVING INTO SOUTHWEST MONTANA WILL BE LIMITED ALONG WITH SNOWFALL AMOUNTS. WITH THE EXCEPTION OF GALLATIN COUNTY THE SOUTHWEST DOES NOT HAVE A HIGHLIGHT EXPECTED FOR IT AT THIS TIME. SUK MONDAY NIGHT THROUGH THURSDAY NIGHT...THE PERIOD STARTS WITH A SHALLOW ARCTIC AIRMASS OVER THE AREA AND SNOW GRADUALLY ENDING. AN UPPER RIDGE MOVES OVER THE PACIFIC NORTHWEST ON TUESDAY WITH A RATHER UNSTABLE NORTHWEST FLOW ALOFT OVER THE COUNTY WARNING AREA. THIS WILL ALLOW ISOLATED SNOW SHOWERS TO CONTINUE OVER WESTERN AND SOUTHWEST MONTANA. THE UPPER RIDGE WEAKENS AS IT MOVES EAST OF THE CONTINENTAL DIVIDE ON WEDNESDAY. SHORT WAVE ENERGY MOVING THROUGH THE RIDGE WILL MAINTAIN THE POSSIBILITY OF SNOW SHOWERS OVER WESTERN AND SOUTHWEST MONTANA WEDNESDAY AND THURSDAY. TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD WITH READINGS EXCEEDING SEASONAL AVERAGES BY THURSDAY. FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCE IN TIMING AND STRENGTH OF FEATURES. A WEAK UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST MOVES SLOWLY EASTWARD TO CENTRAL MONTANA SATURDAY. A FEW DISTURBANCES RIDING OVER THE RIDGE CONTRIBUTE TO SCATTERED SNOW SHOWERS OVER THE MOUNTAINS WITH A FEW RAIN OR SNOW SHOWERS OVER THE PLAINS AND VALLEYS. DOWN-SLOPE WIND...GUSTY AT TIMES OVER NORTH CENTRAL MONTANA WILL HELP LIMIT THE CHANCE OF PRECIPITATION OVER THE PLAINS AND LARGER VALLEYS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES FOR MOST LOCATIONS. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 18 -9 -6 -17 / 80 100 100 100 CTB 11 -18 -14 -22 / 90 100 100 100 HLN 18 0 4 -2 / 60 100 100 100 BZN 25 8 16 4 / 50 100 100 100 WEY 22 11 24 10 / 100 100 100 100 DLN 28 13 27 11 / 50 60 80 90 HVR 7 -16 -11 -21 / 80 100 100 100 LWT 19 -8 -3 -13 / 60 100 100 100 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST SUNDAY NIGHT FOR BLAINE...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...LIBERTY...TOOLE. WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST SUNDAY NIGHT FOR CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS... GALLATIN...JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS... GALLATIN...JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...GUSTAFSON LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1015 AM MST SAT DEC 12 2009 MTZ009>014-044>051-054-055-131715- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- 1015 AM MST SAT DEC 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT NOON TODAY THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS ABOVE 5000 FEET. A WINTER WEATHER ADVISORY IS IN EFFECT NOON TODAY THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS BELOW 5000 FEET. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED THROUGH SUNDAY OVER THE LOWER ELEVATIONS...WITH 8 TO 12 INCHES POSSIBLE IN THE MOUNTAINS. HIGHER ELEVATIONS ALONG THE ROCKY MOUNTAIN FRONT COULD EXPERIENCE SNOW ACCUMULATIONS OF 10 TO 20 INCHES IN FAVORED AREAS. STRONG GUSTY NORTH WINDS WILL ACCOMPANY THIS SYSTEM YIELDING REDUCED VISIBILITIES DUE TO BLOWING SNOW AND WIND CHILL VALUES BETWEEN 20 TO 40 BELOW ZERO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS ABOVE 5000 FEET. THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS BELOW 5000 FEET. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED THROUGH SUNDAY OVER THE LOWER ELEVATIONS...WITH 8 TO 12 INCHES POSSIBLE IN THE MOUNTAINS. HIGHER ELEVATIONS ALONG THE ROCKY MOUNTAIN FRONT COULD EXPERIENCE SNOW ACCUMULATIONS OF 10 TO 20 INCHES IN FAVORED AREAS. STRONG GUSTY NORTH WINDS WILL ACCOMPANY THIS SYSTEM YIELDING REDUCED VISIBILITIES DUE TO BLOWING SNOW AND WIND CHILL VALUES BETWEEN 20 TO 40 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-131715- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER- 1015 AM MST SAT DEC 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SNOW WILL FALL LATER TODAY THROUGH SUNDAY BUT SHOULD NOT REACH ADVISORY LEVEL. EXPECT UP TO 3 INCHES IN THE VALLEYS AND UP TO 5 INCHES IN THE MOUNTAINS THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOWFALL THROUGH SUNDAY SHOULD NOT REACH ADVISORY LEVEL. EXPECT UP TO 3 INCHES IN THE VALLEYS AND UP TO 5 INCHES IN THE MOUNTAINS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 winter storm. Local standard time, as filed.
Nine inches of snow fell at Stanford.
Thirteen inches of snow fell at Lincoln 10NNW (the Copper Camp SNOTEL site - elevation 6950 feet).
Twelve inches of snow fell at Neihart 21W.
Eight inches of snow fell at West Yellowstone 11S (the Black Bear SNOTEL site - elevation 7949 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207953, 207964, 207966, 208062.